SFEBES2022 Poster Presentations Bone and Calcium (40 abstracts)
Hypocalcaemia can present with paraesthesia, twitching, mood and memory changes and should be considered a medical emergency given potential to cause seizures, tetany, arrhythmia and cardiac arrest. It may be caused by hormonal dysregulation including hypoparathyroidism or pseudohypoparathyroidism or other factors such as vitamin D deficiency, chronic kidney disease or hypomagnesaemia. In this case series, we highlight the use of various protein pump inhibitors (PPIs) in driving hypomagnesaemia which resulted in severe hypocalcaemia: the first case involved a 72 year old woman who presented with shortness of breath and agitation and was taking regular esomeprazole. Confusion screen was completed whilst awaiting psychiatry input and found adjusted calcium of 1.66 mmol/l and serum magnesium of 0.34 mmol/l. Intravenous electrolyte replacement and stopping the PPI eventually normalised serum calcium and magnesium levels. The second case was of a 66 year old woman who presented with fall alongside reduced oral intake, slurred speech and paraesthesia and they were taking furosemide and lansoprazole chronically. Blood tests revealed severe hypocalcaemia of 1.58 mmol/l and hypomagnesaemia of 0.31 mmol/l and despite intravenous replacement of electrolytes, improving oral intake and holding of diuretics calcium and magnesium failed to normalise and only did so after stopping lansoprazole. The third case involved a 75 year old woman who presented with muscle cramps and paraesthesia. Serology revealed severely low magnesium of 0.26 mmol/l and adjusted calcium of 1.56 mmol/l. Intravenous electrolyte replacement was given and regular omeprazole was switched to an alternate class of gastro-protection which led to normalisation of both magnesium and calcium. Therefore, multiple PPIs can be implicated in driving hypomagnesaemia and consequently hypocalcaemia; given their increasingly common use more must be done to raise clinician awareness of this association and ensure correct management i.e. stopping of PPIs to treat the hypocalcaemia.
14 Nov 2022 - 16 Nov 2022